Hail, Republic
- When
- June 17, 11:37 AM CST
- Where
- Republic County, 1.27 mi ENE of Munden
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -97.480
A shortwave trough rotated around a mid level ridge and fired off convection that turned into two supercells. These supercells moved east along the Nebraska/Kansas border and produced weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A shortwave trough rotated around a mid level ridge and fired off convection that turned into two supercells. These supercells moved east along the Nebraska/Kansas border and produced weak tornadoes. Large hail also accompanied these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 6:09 AM CST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 709 AM CDT WED JUN 17 2009 .UPDATE... UPDATE FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS. 65 && .PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/ DISCUSSION... ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE. FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY WINDS. TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN. ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON FRIDAY. CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 523 AM CDT WED JUN 17 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-181030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 523 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A FRONT MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA STATE LINE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1213 PM CDT WED JUN 17 2009 KSZ008-171745- REPUBLIC- 1213 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN REPUBLIC COUNTY... THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND FREQUENT LIGHTNING.
The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
16 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
This report was relayed by WIBW TV.
This was a delayed report. The hail measured approximately one hour after it fell. It was also time estimated.
The first visible sign of a tornado was located 4.5 miles north |of Hanover, near the intersection of 27th and zenith road in |Washington county. The tornado snapped two power poles, one |snapped at the base and another at midpoint, near the Washington |and Marshall county line along 27th road where it exited Washington County at around 13:26 LST. The tornado then tracked into Marshall County at 27th and county line road and damaged several tree branches along its path into Marshall County.
The tornado tracked out of Washington County and into Marshall county near 1st road and Cherokee road with several tree branches damaged along the remainder of its path. The final damage was noted 5.5 miles northeast of Bremen, near the intersection of Cherokee and 6th road around 1336 LST. The damage indicators were consistent with an ef-0 rating while in Marshall County with an estimated path width of 50 yards.
A storm chaser reported a funnel cloud via Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180778, 180779, 180780, 180781, 180782, 181211, 180786, 180784, 180783, 180785, 180787, 180788, 180789, 181203, 197427, 181213, 181201, 180790, 181199.